After hearing my doctor question my symptoms and asking if I felt it was worth pursuing taking meds for hypothyroidism I'm now questioning if I should just stop my meds and just chalk my symptoms to the process of aging. Feel like I'm chasing a rabbit trail leading to nowhere.
My labs prior to treatment
TSH- 1.1 (.05-4.7)
FT4- 1.18 (0.73-1.95)
FT3- 2.9 (2.3-4.2)
After being on 60 mg Armour for a couple months:
My doctor switched me to 75 mcg Levothyroxine and 15mcg T3 med. I've been getting leg cramps and daily headaches. I'm very tired all the time, my cold intolerance has returned and my hands and feet are always freezing. Will I go through anything if I stop cold turkey? Another factor is that my husband lost his job so if I get off the meds it will relieve the financial burden of chucking out $70. A month. I'm stressed. LOL
Correct me if I'm wrong, but that "FT3" on 12/16/13 looks like a TT3 to me???
Not only did your doctor switch your meds from Armour to levo/T3, he also increased them significantly. 60 mg Armout has about 37 mcg T4 and 9 mcg T3, so you doubled your dose of T4 and almost doubled T3. I think you needed an increase, but that may be a bit drastic.
If you take generics, you should be able to get your meds for much less than $70 a month.
Have your symptoms changed since switching from Armour to synthetics?
I know, when I saw the lab results I noticed the ranges were different but they were Free's. I went to walgreens for my meds and they did give me generics. The T3 med is the one that ended up being more pricey.
I'm getting headaches everyday now.
At first he said he would decrease the Armour to 30mg due to the very low TSH but then after I asked him about synthroid he went that route and said 60mgs of Armour was the same as 100mcg of Synthroid (75mcg) and of T3 (15mcg) med combined. Should I decrease the T3 med to only 1-2 a day?
I'm sorry, but I'm totally uncomfortable with that as an FT3 range, to the point that I'd call the lab and make them recheck it.
Do you split your T3 dose into two halves? You will pay a lot less for meds if you can get a tablet of double your dose and split it. There's usually very little upcharge for a stronger tablet. I know T3 tablets tend to be very small, and that can be difficult if you're already splitting it and taking half twice a day. Just an idea...
Many people find that once on meds, especially meds with T3 in them, TSH is suppressed by the meds. As in your case, TSH is no longer a reliable indicator of thyroid status and has to be ignored. Just look at your TSH prior to treatment versus it now...both FT3 and FT4 have gone down, and so has TSH. It's obviously not reflecting your levels.
There's a chart that's been widely circulated giving rough equivalents of Armour, levo and Cytomel. Because of the way it's set up, it's very prone to misinterpretation, as your doctor has done. In fact, the first time I saw it, I misinterpreted it exactly the same way your doctor has. Here's a link to the chart:
It's very easy to look at this chart and interpret the 60 mg line to be equal to 100 mcg levo AND 25 mcg T3, but if you study it and do the math, you will see that 60 mg is equivalent to 100 mcg levo OR 25 mcg T3. I don't know where the 15 mcg of T3 came from.
So, even though your doctor was planning to decrease your meds, he actually increased them, and substantially. 60 mg of Armour was giving you 37 mcg of T4 and 9 mcg of T3. So, he's increased your T4 by 37 mcg and your T3 by 6. Typically, T4 is changed in increments of 12.5-25 mcg at a time, and T3 in 2.5-5 mcg at a time.
I think your doctor shouldn't be putting so much emphasis on TSH, I do think you need an increase, not a decrease. I just want you to be aware that this increase is substantial for both T3 and T4, and the combination may give you some hyper-like symptoms. Perhaps you could talk to him about doing this in a couple of steps, instead of one? My only fear is that he'll realize his "mistake"...that he increased your dose rather than decreasing it...and want to overkill in the opposite direction.
I'm going to send you a PM. Check your Inbox under "My MedHelp" at the top of the page.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.